Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 9, NWS San Angelo, TX

April 13, 1999Mitchell County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 13, 1999, 6:53 PM CDT for Mitchell County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1999, 6:53 PM CDT (23:53 UTC)
Expired
Apr 13, 1999, 7:55 PM CDT
In force
62 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:35 PM CDTHail 1.75Colorado City, TX
Apr 13, 8:00 PM CDTHail 1.75Loraine, TX
Apr 13, 8:05 PM CDTHail 1.75Colorado City, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1999-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1999-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 132353 RRA
TORSJT
TXC335-140055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
653 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MITCHELL COUNTY IN NORTHWESTERN TEXAS

* UNTIL 755 PM CDT

* AT 651 PM CDT... DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
  TORNADO 30 MILES SOUTHWEST OF COLORADO CITY OR 10 MILES WEST OF
  HYMAN... MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HYMAN AT 705 PM CDT
  WESTBROOK AT 725 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TEW/GW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:59 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 13, 1:59 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT TUE APR 13 1999

COMPLEX FORECAST SCENARIO LATE TODAY AND TONIGHT DUE TO MODEL
DIFFERENCES ON TIMING/POTENTIAL SEVERE PARAMETERS AND THE PERSISTENT
LOW CLOUD DECK ACROSS MUCH OF OUR COUNTY WARNING AREA. ETA MODEL
STILL APPEARS TOO FAST WITH SURFACE AND UPPER LEVEL FEATURES AND
PREFER THE SLOWER NGM/AVN SOLUTION. UPPER LEVEL LOW WILL MOVE
EASTWARD INTO NM THIS AFTERNOON AND INTO TX PANHANDLE LATE TONIGHT.
AN UPPER LEVEL RIDGE WILL AMPLIFY OVER EASTERN PACIFIC...AND THE
SOUTHERN STREAM SYSTEM IS PROGGED OPEN UP AS A CLOSED LOW/TROUGH OVER
NORTHERN PLAINS DIGS SOUTHEASTWARD. AT THE SURFACE...EXPECT DRYLINE
AND PACIFIC FRONT TO ADVANCE EASTWARD INTO WEST TX LATER THIS
AFTERNOON AND MOVING ACROSS OUR COUNTY WARNING AREA OVERNIGHT. HIGH
PRESSURE PROGGED TO BUILD DOWN INTO WEST TX LATER WEDNESDAY INTO
THURS.

FOR TONIGHT...AM EXPECTING WIDELY SCATTERED THUNDERSTORMS ALONG
DRYLINE OR PACIFIC FRONT TO ENTER OUR WESTERN CWA AND FILL IN AS A
SQUALL LINE AS IT CONTINUES EAST. COULD HAVE ADDITIONAL DEVELOPMENT
ALONG THE WARM FRONTAL BOUNDARY OVER OUR NORTHEASTERN CWA. WILL
ADJUST POPS TO RANGE FROM CHANCE OVER ABOUT WESTERN HALF OF CWA TO
LIKELY OVER EASTERN CWA. WILL CONTINUE WITH SEVERE WORDING. LATEST
DAY 1 SEVERE THUNDERSTORM OUTLOOK KEEPS OUR NORTHERN CWA IN MODERATE
RISK WITH SLIGHT RISK FURTHER SOUTH...WITH THE SETUP FAVORABLE FOR
SEVERE STORMS. ONLY POSSIBLE INHIBITING FACTORS ARE THE PERSISTENT
LOW CLOUDS WHICH ARE SIGNIFICANTLY RESTRICTING SURFACE HEATING...
AND THE MODELS (ESPECIALLY NGM) MEAN RELATIVE HUMIDITY FIELD BRINGS
IN A DRY SLOT ACROSS OUR AREA EARLY TONIGHT...SUGGESTING THAT
MOISTURE DEPTH WOULD BE SHALLOW. SATELLITE IS SHOWING SOME BREAKS
OVER OUR NORTHERN COUNTIES AND OVER FAR WESTERN CWA. APPEARS THAT
NORTHWEST AND WEST PARTS OF CWA WILL HAVE THE MOST HEATING THIS
AFTERNOON...AND SOME PARTIAL CLEARING MAY REACH OUR FAR
SOUTH/SOUTHEAST COUNTIES. WILL USE MOSTLY A 55 TO 60 RANGE FOR LOWS.
THE LATEST EXCESSIVE RAINFALL OUTLOOK HIGHLIGHTS OUR CENTRAL AND
EASTERN COUNTIES FOR HEAVY RAIN POTENTIAL TONIGHT.

FOR WEDNESDAY MODELS SHOW A SECONDARY COLD FRONT SWEEPING SOUTH
ACROSS CWA WITH STRONG PRESSURE GRADIENT BEHIND IT. APPEARS WIND
ADVISORY CRITERIA WILL BE MET FOR AT LEAST EASTERN BIG COUNTRY AND
HEARTLAND...WITH WINDS LESS STRONG OVER NW HILL COUNTRY. DRY SLOT IN
MORNING WILL BE FOLLOWED BY SOME WRAP AROUND MOISTURE AFTERNOON. FOR
NOW WILL JUST BALANCE WORDING WITH PARTLY CLOUDY. DECENT COLD
ADVECTION WILL BE PARTIALLY OFFSET BY SUNSHINE AND WILL COMPOMISE
HIGHS BETWEEN FAN AND FWC NUMBERS. WEDNESDAY NIGHT WINDS WILL
GRADUALLY DECREASE WITH CLEAR SKIES AND COLDER TEMPS. PREFER A BLEND
BETWEEN COLDER FWC AND WARMER FAN NUMBERS FOR LOWS. FOR THURS HIGH
PRESSURE RIDGE WILL TRANSLATE ACROSS TX BRINGING SUNNY SKY AND COOL
TEMPS...WITH HIGHS GENERALLY IN THE 65 TO 70 RANGE.

ABI 058/066/040/065 5000
SJT 058/070/040/068 4000
JCT 060/072/040/069 4-00

19

In the hours before

Special weather statement, Apr 13, 2:35 PM CDT, 4 hours 18 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-141200-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT TUE APR 13 1999

...TORNADO WATCH IS IN EFFECT FOR PORTIONS OF THE BIG COUNTRY UNTIL 800
PM CDT...

...MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 20 THROUGH THE OVERNIGHT HOURS...

...SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 20
THROUGH THE OVERNIGHT HOURS...

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER THE NM-AZ
BORDER IS EXPECTED TO TRACK TO THE EAST TOWARDS THE TX PANHANDLE
OVERNIGHT. AT THE SURFACE...A COLD FRONT WILL PUSH EAST TOWARDS THE
AREA AND ENCOUNTER A MOIST AND UNSTABLE AIRMASS OVER WEST CENTRAL TEXAS
WHERE CAPE VALUES IN THE 1500-2000 J/KG EXIST. ALONG THE FRONT...A
SURFACE LOW WILL TRACK ACROSS THE PANHANDLE IN ADVANCE OF THE UPPER
LOW. THIS FEATURE WILL ACT TO ENHANCE THE DIRECTIONAL SHEAR PROFILE
OVER THE NORTHERN PORTIONS OF THE CWA.

IT APPEARS THAT THUNDERSTORM DEVELOPMENT WILL TAKE THE FORM OF AN
EASTWARD MOVING SQUALL LINE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...HELICITY VALUES OF 200-400 M2/S2 AND MID LEVEL
SHEAR PROFILES INDICATE THAT THE FORMATION OF TORNADOES ARE ALSO
POSSIBLE...PRIMARILY OVER THE BIG COUNTRY AREA.

THE TIME FRAME FOR THE POTENTIALLY SEVERE THUNDERSTORMS WILL BEGIN OVER
THE WESTERN SECTIONS OF THE CWA BETWEEN 300 PM AND 500 PM. THE SQUALL
LINE WILL PUSH SLOWLY EASTWARD WITH THE THREAT FOR SEVERE THUNDERSTORMS
ENDING OVER EASTERN SECTIONS OF THE CWA SHORTLY AROUND MIDNIGHT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS THE BIG COUNTRY AND MAY BE REQUIRED ELSEWHERE AS WELL.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH CENTRAL
TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK
SEE PRODUCT OKCSPSOKC.

21

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.